Alert archive / Minnesota / Areal Flood Warnings in 2018

Areal Flood Warning 4, NWS Twin Cities, MN

June 24, 20185 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jun 24, 2018, 10:30 PM CDT for 5 counties in Minnesota. It was in force for 15 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 10:30 PM CDT (03:30 UTC)
Expired
Jun 25, 2018, 1:30 PM CDT
In force
15 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:00 AM CDTHEAVY RAIN 3.38Blue Earth, MNCOCORAHS STATION MN-FT-5, BLUE EARTH. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 25, 7:45 AM CDTHEAVY RAIN 3.13Blue Earth, MNMESONET STATION BUEM5, BLUE EARTH. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 25, 8:00 AM CDTHEAVY RAIN 3.25Blue Earth 1s, MNCO-OP OBSERVER STATION BTHM5, BLUE EARTH 1S. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jun 25, 9:45 AM CDTHEAVY RAIN 2.55Winnebago, MNMESONET STATION WBOM5, WINNEBAGO. 24-HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WGUS43 KMPX 250330
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1030 PM CDT SUN JUN 24 2018

MNC013-015-043-091-165-251230-
/O.NEW.KMPX.FA.W.0004.180625T0330Z-180625T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-Martin MN-Brown MN-Blue Earth MN-Watonwan MN-
1030 PM CDT SUN JUN 24 2018

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Faribault County in south central Minnesota...
  Martin County in south central Minnesota...
  Southern Brown County in south central Minnesota...
  Blue Earth County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 730 AM CDT Monday.

* At 1027 PM CDT, Doppler radar indicated persistent moderate to 
  heavy rain that will cause flooding. Between 2 and 4 inches of 
  rain have already fallen, with the highest amounts over Martin and 
  Faribault counties.

* Some locations that will experience flooding include...
  Fairmont, St. James, Blue Earth, Lake Crystal, Wells, Madelia,
  Mapleton, Winnebago, Sherburn, Truman, Trimont and Minnesota Lake.

Additional rainfall amounts of two to four inches, with locally 
higher amounts, are possible in the warned area through the 
overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4350 9485 4411 9486 4411 9509 4419 9510
      4420 9510 4417 9420 4395 9376 4385 9377
      4384 9373 4350 9366

$$

JPC
2 follow-up statements
206 
WGUS83 KMPX 250906
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
406 AM CDT MON JUN 25 2018

MNC013-015-043-091-165-251230-
/O.CON.KMPX.FA.W.0004.000000T0000Z-180625T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-Martin MN-Brown MN-Blue Earth MN-Watonwan MN-
406 AM CDT MON JUN 25 2018

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
FARIBAULT...MARTIN...SOUTHERN BROWN...BLUE EARTH AND WATONWAN
COUNTIES...

At 400 AM CDT, Doppler radar indicated that the heavier rainfall 
from Sunday evening has ended. However, runoff is not complete and 
roadways may still be covered with water, especially low lying 
areas. 

Some locations that will experience flooding include...
Fairmont, St. James, Blue Earth, Lake Crystal, Wells, Madelia,
Mapleton, Winnebago, Sherburn, Truman, Trimont and Minnesota Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4350 9485 4411 9486 4411 9509 4419 9510
      4420 9510 4417 9420 4395 9376 4385 9377
      4384 9373 4350 9366

$$

JLT
897 
WGUS43 KMPX 251207
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
707 AM CDT MON JUN 25 2018

MNC013-015-043-091-165-251830-
/O.EXT.KMPX.FA.W.0004.000000T0000Z-180625T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-Martin MN-Brown MN-Blue Earth MN-Watonwan MN-
707 AM CDT MON JUN 25 2018

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  Faribault County in south central Minnesota...
  Martin County in south central Minnesota...
  Southern Brown County in south central Minnesota...
  Blue Earth County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 130 PM CDT Monday.

* At 705 AM CDT, Doppler radar indicated that the heavier rainfall 
  from Sunday evening has ended, but scattered showers and a few 
  thunderstorms continued to impact a portion of the area south of 
  Mankato. In addition, runoff is not complete and roadways may 
  still be covered with water, especially low lying areas. 

* Some locations that may experience localized flooding include...
  Fairmont, St. James, Blue Earth, Lake Crystal, Wells, Madelia,
  Mapleton, Winnebago, Sherburn, Truman, Trimont and Minnesota Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall is causing flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 4350 9485 4411 9486 4411 9509 4419 9510
      4420 9510 4417 9420 4395 9376 4385 9377
      4384 9373 4350 9366

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 24, 7:05 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 7:05 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Sun Jun 24 2018

.UPDATE...
Issued at 629 PM CDT Sun Jun 24 2018

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 212 PM CDT Sun Jun 24 2018

Current radar imagery shows some scattered showers/thunderstorms
across the area, with the main activity focused from southwest
into south central Minnesota, and secondary activity northeast of
the Twin Cities metro. The larger scale activity from earlier in
the day dissipated as it moved toward the metro and into an area
of reduced deep layer moisture along the leading edge of the 850
mb theta-e gradient. However, activity was able to develop in the
north/east metro where convergence was enhanced due to northeast
flow that worked its way down from Lake Superior. Expect to see
more widespread convection develop to our west/southwest this
evening/tonight which will try to move across the forecast area
again on Monday, but once again it looks like it will tend to fade
as it moves east into drier air. However, we will eventually see
the shortwave over the eastern Rockies work its way eastward,
which will bring a more widespread area of showers/thunderstorms
across the forecast area Monday night into Tuesday morning as its
associated surface low moves east along the Minnesota/Iowa border.
This could certainly exacerbate ongoing flooding issues and delay
cessation or increase the crests of river levels. The better
juxtaposition of instability and shear still looks to be to our
south, so the main potential of any severe weather still looks to
be in that area, although a few severe storms can't be ruled out.

.LONG TERM...(Tuesday night through Sunday)
Issued at 212 PM CDT Sun Jun 24 2018

Once the Tuesday shortwave trough kicks east it still appears we
will see ridging build across the central CONUS with troughing
setting up over the western CONUS by the end of the week. This
should lead to some active weather in the region from Thursday
night into the weekend with southwest upper flow initially west of
the region slowly pushing east with time. However, the guidance
still shows a fair amount of spread with where/when MCS activity
will develop and move, so the forecast will still have some chance
PoPs for a greater period of time than there will likely be
precipitation in the area. The are also some significant
differences on when the strong upper ridge will be displaced
eastward, which will obviously impact the forecast as we head
through the weekend. The ECMWF and Canadian are more progressive
than the GFS and FV3 solutions. At this point, don't have too much
confidence to favor one over the other, although upper ridges of
this forecast magnitude at this time of year are often more
stubborn than guidance would like them to be.

Any precipitation with the Monday night/Tuesday system should
shift east Tuesday night, with a weak ridge of high pressure
bringing warm and dry weather for Tuesday night and most of
Wednesday (a weak shortwave trough passing by to our north could
bring some shower/thunderstorm activity through late Wednesday).
Warm advection and moisture return will dramatically increase on
Thursday as low pressure sets up in the lee of Rockies. The
guidance currently suggests this will lead to widespread
convection (MCS activity) across the Dakotas on Thursday that will
lift northeast through northern Minnesota Thursday night into
Friday, while we remain hot, humid, and capped. After that the
guidance has much more spread due to differences with how quickly
they bring the western trough east and push the cold frontal
boundary through our area. The ECMWF and Canadian would bring it
through Friday night and early Saturday, while the GFS would delay
it by at least 24 hours (the FV3 from 06Z was somewhat between
these solutions). Our main chance for precipitation currently
looks tied to this frontal passage and forcing from the
association shortwave trough. So, will need to carry PoPs for much
of the time period from late Friday into Sunday to account for the
differences in timing and evolution.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun Jun 24 2018

The bulk of the precip ongoing at the 25/00z initialization time
over SW MN will gradually dissipate and shift further W and S thru
the late evening and overnight hours. As an upper low to the west
of southern MN shifts eastward during the day tomorrow, rain will
slowly return from the west and gradually spread east across
southern MN into western WI. As for timing, am not looking for
rain to reach eastern MN (let alone western WI) by 00z tomorrow
evening. Still, ceilings may drop to MVFR for brief periods
overnight into tomorrow morning. Should any heavy shower directly
impact a terminal, IFR visibilities cannot be ruled out.

KMSP...Went with a more optimistic approach and kept precip out of
MSP thru 00z tomorrow. Small chance that the precip over
southwestern MN reaches MSP this evening with high confidence of
dry overnight thru the first half of tomorrow, then chances slowly
increase with showers likely tomorrow evening.

/OUTLOOK FOR KMSP/
Tue...MVFR/-SHRA/-TSRA likely. Winds E bcmg NW 5-10 kts.
Wed...Chc morning MVFR. Winds NW 5-10 kts.
Thu...VFR. Winds SE 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Jun 24, 7:58 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
758 PM CDT Sun Jun 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
252000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
758 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Any thunderstorms that develop through tonight are capable of
producing very heavy rainfall. The greatest risk for seeing heavy
rainfall and flooding will be across southwest into south central
MN.

River flooding will continue along the Minnesota River and
its tributaries.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with heavy rainfall will occur across the region
Monday and Tuesday. Severe weather potential is low at this time.

River flooding will continue along the Minnesota River and its
tributaries through next week.

The heat and humidity will begin to build late this week. This
will come with an increasing threat for thunderstorms, possibly
severe, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 24, 7:30 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT SUN JUN 24 2018

MNZ091-092-250130-
Martin-Faribault-
730 PM CDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FARIBAULT
AND MARTIN COUNTIES THROUGH 830 PM CDT...

At 729 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sherburn to near Iowa Lake. Movement
was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairmont, Blue Earth, Sherburn, Welcome, Elmore, Ceylon, Frost, Iowa
Lake, Okamanpedan Lake, Granada, East Chain and Northrop.

This includes the following highways...
 Interstate 90 between mile markers 84 and 120.
 U.S. Highway 169 between mile markers 1 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9485 4363 9485 4381 9443 4354 9382
      4350 9381
TIME...MOT...LOC 0029Z 247DEG 19KT 4362 9468 4349 9441

JPC
Special weather statement, Jun 24, 9:18 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
918 PM CDT SUN JUN 24 2018

MNZ074-075-082-083-091-092-250345-
Brown-Blue Earth-Watonwan-Martin-Nicollet-Faribault-
918 PM CDT SUN JUN 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED OVER
PORTIONS OF FAR SOUTHERN MINNESOTA THROUGH 1045 PM CDT...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Brown...Blue Earth...Watonwan...Martin...Nicollet...Faribault...

At 914 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over much of Martin, Faribault, southern Watonwan, and
southern Blue Earth counties, slowly drifting north.

LOCATIONS IMPACTED INCLUDE...
Mankato, Fairmont, North Mankato, St. James, Blue Earth, Lake
Crystal, Wells, Madelia, Springfield, Mapleton, Winnebago and
Sherburn.

This includes the following highways...
 Interstate 90 between mile markers 82 and 141.
 U.S. Highway 14 between mile markers 69 and 78, and between mile
markers 124 and 128.
 U.S. Highway 169 between mile markers 1 and 53.

Two to four inches of rain have already fallen over much of the area
with another 1 to 2 inches of rain expected through 1045 PM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4350 9485 4411 9486 4411 9509 4427 9511
      4422 9408 4393 9376 4385 9377 4385 9371
      4350 9365
TIME...MOT...LOC 0214Z 207DEG 10KT 4369 9434

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:30 PM CDTSpecial Weather StatementMPXMartin60 min
Jun 24, 9:18 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Martin, Watonwan87 min
Jun 25, 1:29 PM CDTAreal Flood WarningMPXBlue Earth, Faribault, Martin, Watonwan24 hr

Nearby

Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.